HealthDay News — In a case report published online Feb. 12 in the Journal of Clinical Pharmacy and Therapeutics, drug-induced lupus erythematosus (DILE) is described in a patient taking adalimumab for psoriasis.

Iva Lomicová, MD, from Charles University in Pilsen, Czech Republic, and colleagues describe the case of a patient with severe psoriasis who was treated with adalimumab. The biologic was discontinued 2 weeks before the patient underwent hysterectomy with adnexectomy for uterus myomatosus, and was reintroduced 1 month later.

The patient complained of swelling, pain, and stiffness of the small joints of her hands; paresthesia, tingling, and muscle pain of the extremities; and worsening of psoriasis. Elevated liver function was seen in laboratory investigation, including positive serum antinuclear antibody (ANA), with a titer of 1:1000 (speckled). The patient continued on adalimumab after consultation with a rheumatologist.


Continue Reading

The researchers found that the ANA titer decreased (1:320), but after 1 month the patient developed severe muscle pain involving upper and lower limbs immediately after adalimumab administration. Following discontinuation of therapy, paresthesia resolved completely and the ANA titer decreased to 1:100. Psoriasis exacerbation was seen, and the patient was started on ustekinumab; psoriasis had almost cleared at 2-year follow-up.

“Ustekinumab, a human monoclonal antibody directed against interleukin 12 and 23, might be a safe treatment option for psoriatic patients with genetic susceptibility or a history of DILE,” the authors wrote.

Related Articles

Reference

Lomicová I, Suchý D, Pizinger K, Cetkovská P. A case of lupus-like syndrome in a patient receiving adalimumab and a brief review of the literature on drug-induced lupus erythematosus [published online February 12, 2017]. J Clin Pharm Ther. doi:10.1111/jcpt.12506